Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

173 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is foot rash indicative of eczema or athlete's foot?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2879 Questions

default
Posted on Mon, 6 Aug 2018 in Skin Hair and Nails
Question: Hi,
Two years ago my feet were diagnosed with eczema. I used triamcinolone ointment and did "feet soaks" in vinegar for several weeks and my feet cleared up. The other day I went to a podiatrist to have my toenails cut. He said I had athlete's foot on my feet and to soak them in vinegar and use athlete' foot cream (terbinafine hydrochloride cream on them to clear it up. Your thoughts eczema back or athletes foot?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 56 minutes later
Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice.

Without being able to see your foot rash I can't say for sure but I would lean towards an increased likelihood that it is athlete's foot. And here are my reasons for speculating that there is a greater chance for this:

1. A rash on the feet, especially between the toes, is more commonly due to fungal infection (athlete's foot) than eczema because it is a warm, dark, moist environment which favors fungal overgrowth.

2. It is a podiatrist who made the diagnosis this time, and they know feet pretty well.

3. You write that your rash cleared up in the past with triamcinolone and vinegar. So it could have been either eczema or athlete's foot infection because vinegar will acidify the skin making it less favorable for fungi, and triamcinolone is a steroid anti-inflammatory so it will relieve the inflammation of either. It could be that you had athlete's foot before and the vinegar took care of it.

Does this make sense to you?

Hope I have answered your query. Let me know if I can assist you further.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on